Virginia, 2012

Hail and Damaging Winds in Virginia, May 15, 2012

May 15, 2012 · NWS LWX · 12 events in 1 county or zone

A surface trough combined with a warm and humid air mass to trigger showers and thunderstorms on the fifteenth. There was enough instability for some thunderstorms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough combined with a warm and humid air mass to trigger showers and thunderstorms on the fifteenth. There was enough instability for some thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 4:11 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 15, 4:11 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING. A COLD FRONT WILL CROSS THE REGION ON WEDNESDAY.
HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WEEK AND WILL
REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE...
CANCELLED SCA FOR THE LOWEST COUPLE OF BAY ZONES. ALSO MODIFIED
NEAR-TERM GRIDS ACCOUNTING FOR THE CURRENT CONVECTIVE TRENDS
/ACTIVITY ACROSS THE LOWER SHEN VLY-NRN VA-SRN MD AND LESSER
ACTIVITY ELSEWHERE/.

FROM PREV DISC...SLIGHT COOLG/DRYING AT M/ULVLS THIS AFTN AS
SUBTLE SHRTWV TROF APPROACHES FROM SW. AFOREMENTIONED
CHARACTERISTICS ALOFT COMBINED WITH SFC HEATING...TEMPS IN
U70S/L80S TRANSLATING TO SBCAPE VALUES AOA 1500 J/KG ACRS MUCH OF
CWA. WITH MOIST LLVLS...SHWRS DVLPG ALONG/E OF SFC TROF WHICH
RESIDES IN VICINITY OF BLUE RIDGE. XPCT SCT/NUM CVRG OF SHWRS THIS
AFTN/ERY EVE...WITH CNVCTN ALSO PSBL. VERTICAL SHEAR ISNT TOO
IMPRESSIVE...BUT SHUD BE SUFFICIENT FOR SOME ORGANIZATION OF
UPDRAFTS INTO CLUSTERS. DIURNALLY DRIVEN TSTMS WILL DIMINISH AFTR
SUNSET...BUT UNTIL THEN...STRONGER CELLS/LINE SEGMENTS WILL BE
CAPABLE OF PRODUCING LOCALLY DMGG WINDS AND LARGE HAIL. SLIGHT
RISK CONTS FOR LOCATIONS ALONG/E OF BLUE RIDGE.

AS SHRTWV TROF IS ABSORBED INTO BROADER CYCLONIC ULVL FLOW...SHWRS
WILL GRADUALLY DIMINISH FROM W TO E OVNGT AS SFC TROF DRAGS EWD TWD
CHESAPEAKE BAY.  MINIMA TNGT WILL BE WELL ABV NRML...50S W OF BLUE
RIDGE...60S E.

SHRTWV TROF ASSOCIATED WITH NRN JET/ULVL LOPRES ABV HUDSON BAY WILL
DIG SEWD OUT OF GREAT LAKES INTO NRN NEW ENGLAND WED. ATTENDANT SFC
FRONT WILL APPROACH NWRN CWA LATE TMW. MOST MOISTURE WILL HAVE BEEN
SHUNTED OFFSHORE BY SFC TROF...AND BEST DYNAMICS WELL N OF
MID-ATLC.  STILL...CANT RULE OUT ISOLATED CNVCTN...ESPECIALLY WITH
MAXIMA PROGGED TO NEAR 85F AND STEEPENING LAPSE RATES THRU WED.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
REINFORCING COLD FRONT MOVES ACROSS THE CHESAPEAKE BAY AREA
WEDNESDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF SHOWERS NEAR AND
TO THE EAST OF THE INTERSTATE 95 CORRIDOR INTO THE EVENING UNTIL THE
FRONT CLEARS THE AREA.

THROUGH THE END OF THE WEEK...SURFACE HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST. RESULT WILL BE MOSTLY CLEAR SKIES AND TEMPERATURES
NEAR CLIMO THURSDAY THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH MIGRATES OFF THE EAST COAST OVER THE WEEKEND/EARLY NEXT
WEEK...AS UPPER RIDGE INTENSIFIES OVER THE EASTERN SEABOARD/WESTERN
ATLANTIC. EVENTUALLY MOISTURE WILL INCREASE AND A COLD FRONT WILL
APPROACH FROM THE WEST AS THE RIDGE STARTS TO GIVE WAY. BUT THIS MAY
NOT BE UNTIL TUESDAY OR WEDNESDAY OF NEXT WEEK. MAY START TO SEE
TERRAIN CONVECTION BY MONDAY...BUT WILL FOLLOW HPC WITH CHANCE
POPS FOR SHOWERS/THUNDERSTORMS ARRIVING ON TUESDAY ACROSS THE REST
OF THE CWA.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SCT/BKN 2-4KFT CU XPCD UNTIL SUNSET...WITH SCT/NUM SHWRS EVOLVING
INTO TSTMS.  TIMING AND CVRG OF ACTIVITY IS IN DOUBT...SO VCTS
PREFERRED IN TAF ATTM.  AS PCPN DVLPS AND IMPACTS ON TERMINALS BCMS
CLEARER...AMENDMENTS TO ACCOUNT FOR LOCAL FLIGHT RESTRICTIONS MAY BE
PRUDENT. AFTER SUNSET...SHWRS WILL DIMINISH AND SKIES WILL CLEAR.
THEN...FG/BR WILL FORM AFTER MIDNIGHT IN CALM WINDS AND SATURATED
BOUNDARY LYR.  MVFR CONDS BRACKET FOR SVRL HRS IFR VSBYS THAT
PREVAIL FROM 8-13Z. RAPID IMPROVEMENTS BY MID-MRNG WED.  ISOLATED
SHWRS/TSTMS PSBL WED ACRS TERMINALS...BUT XPCD CVRG FAR TO LOW TO
MENTION IN TAFS FOR NOW.

REINFORCING COLD FRONT MOVES EAST OF THE AREA WEDNESDAY
EVENING...THEN HIGH PRESSURE BUILDS IN THROUGH THE END OF THE WEEK
AND HOLDS THROUGH THE WEEKEND FOR NO SIGNIFICANT WEATHER.

&&

.MARINE...
SCT/NUM SHWRS AND TSTMS DVLPG THIS AFTN AND WILL PERSIST INTO
EVE...BEFORE DIMINISHING. LOCALLY STRONG WINDS PSBL WITH THIS
ACTIVITY. THEREAFTER...SFC TROF WILL MOVE OVHD...LEADING TO L/V
WINDS TNGT/WED MRNG...THEN NW WINDS ON TROFS BACK SIDE FOR WED.

FRONT MOVES EAST OF THE BAY WEDNESDAY EVENING. MARGINAL SCA GUSTS
ARE POSSIBLE LATE WEDNESDAY NIGHT/THURSDAY MORNING OVER THE
BAY...OTHERWISE HIGH PRESSURE BUILDS IN THROUGH THE END OF THE WEEK
THEN MOVES OFF THE COAST OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...GMS
PREV DISCUSSION...SBK/BPP
Hazardous weather outlook, May 15, 4:08 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT TUE MAY 15 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
160915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THE STORMS MAY BE SEVERE AND WILL BE CAPABLE OF DAMAGING
WIND GUSTS AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS POSSIBLE THROUGH 1000 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-160915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
508 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THE STORMS MAY BE SEVERE AND WILL BE CAPABLE OF DAMAGING
WIND GUSTS AND LARGE HAIL...ESPECIALLY ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
POSSIBLE THROUGH 1000 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

In the hours before

Special weather statement, May 15, 5:06 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT TUE MAY 15 2012

VAZ037-152230-
ALBEMARLE VA-
606 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...

AT 606 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF IVY...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CHARLOTTESVILLE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

PENNY-SIZED HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3796 7870 3806 7872 3816 7837 3796 7834
      3794 7836
TIME...MOT...LOC 2206Z 262DEG 16KT 3801 7866
Special weather statement, May 15, 5:12 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT TUE MAY 15 2012

VAZ039-050-051-152245-
ORANGE VA-CULPEPER VA-MADISON VA-
612 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER AND MADISON
COUNTIES...

AT 611 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
BETWEEN OAK PARK AND RAPIDAN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER...LOCUST GROVE AND FORDSVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN ALSO BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3853 7805 3832 7780 3824 7813 3835 7820
TIME...MOT...LOC 2211Z 230DEG 10KT 3830 7809
Special weather statement, May 15, 5:42 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT TUE MAY 15 2012

VAZ036>039-050-051-152315-
ORANGE VA-NELSON VA-GREENE VA-CULPEPER VA-MADISON VA-ALBEMARLE VA-
642 PM EDT TUE MAY 15 2012

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL TO AFFECT
ORANGE...NELSON...GREENE...CULPEPER...MADISON AND ALBEMARLE
COUNTIES...

AT 639 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM FROM 3 MILES NORTHEAST OF RACCOON FORD
TO 2 MILES NORTH OF COVESVILLE...MOVING SOUTH AT 5 MPH.
THUNDERSTORMS WITHIN THIS LINE WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...WITH UP TO ONE INCH OF RAIN PER HOUR.

LOCATIONS IMPACTED INCLUDE
ORANGE...CHARLOTTESVILLE...HOLLYMEAD...OAKPARK AND RAPIDAN.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3800 7883 3854 7787 3833 7779 3813 7814
      3813 7821 3807 7824 3780 7870
TIME...MOT...LOC 2239Z 344DEG 6KT 3838 7790 3792 7870
Special weather statement, May 15, 5:54 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT TUE MAY 15 2012

VAZ036>039-050-051-152315-
ORANGE VA-NELSON VA-GREENE VA-CULPEPER VA-MADISON VA-ALBEMARLE VA-
654 PM EDT TUE MAY 15 2012

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL TO AFFECT
ORANGE...NELSON...GREENE...CULPEPER...MADISON AND ALBEMARLE
COUNTIES...

AT 639 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM FROM 3 MILES NORTHEAST OF RACCOON FORD
TO 2 MILES NORTH OF COVESVILLE...MOVING SOUTH AT 5 MPH.
THUNDERSTORMS WITHIN THIS LINE WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...WITH UP TO ONE INCH OF RAIN PER HOUR. STORMS WILL
ALSO HAVE THE POTENTIAL TO PRODUCE SMALL HAIL.

LOCATIONS IMPACTED INCLUDE
ORANGE...CHARLOTTESVILLE...HOLLYMEAD...OAKPARK AND RAPIDAN.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3800 7883 3854 7787 3833 7779 3813 7814
      3813 7821 3807 7824 3780 7870
TIME...MOT...LOC 2239Z 344DEG 6KT 3838 7790 3792 7870
Special weather statement, May 15, 5:58 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT TUE MAY 15 2012

VAZ050>052-055-056-502-152330-
ORANGE VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-STAFFORD VA-SPOTSYLVANIA VA-
658 PM EDT TUE MAY 15 2012

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL TO AFFECT
ORANGE...CULPEPER...SOUTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD AND SPOTSYLVANIA
COUNTIES...

AT 656 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHEAST OF AQUIA TO FLAT RUN...MOVING
SOUTH AT 5 MPH. THUNDERSTORMS WITHIN THIS LINE WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...WITH UP TO ONE INCH OF RAIN PER
HOUR. STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE SMALL HAIL.

LOCATIONS IMPACTED INCLUDE GARRISONVILLE...LAKE OF THE WOODS...
STORCK...AQUIA...HARTWOOD...DUNAVANT...RAMOTH AND GLENDIE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3844 7733 3832 7778 3856 7786 3863 7734
TIME...MOT...LOC 2256Z 344DEG 6KT 3852 7734 3838 7777
Special weather statement, May 15, 6:17 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
717 PM EDT TUE MAY 15 2012

VAZ051-055-056-502-152345-
CULPEPER VA-SOUTHERN FAUQUIER VA-STAFFORD VA-SPOTSYLVANIA VA-
717 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORM TO AFFECT CULPEPER...SOUTHERN FAUQUIER...
STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 717 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUNAVANT...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STAFFORD.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3856 7747 3837 7733 3831 7767 3838 7772
TIME...MOT...LOC 2317Z 233DEG 22KT 3837 7765

The radar

The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Stafford

When
May 15, 6:55 PM EST
Where
Stafford County, 1.12 mi S of Glendia
Measured
1 in hail
Reported by
Public
Coordinates
38.384, -77.528

Quarter sized hail was reported near Glendie.

Hail, Stafford

When
May 15, 6:56 PM EST
Where
Stafford County, 1.08 mi SSE of Glendia
Measured
1 in hail
Reported by
Public
Coordinates
38.386, -77.521

Quarter sized hail was reported near Glendie.

Thunderstorm Wind, Stafford

When
May 15, 6:56 PM EST
Where
Stafford County, 1.2 mi SSE of Glendia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.384, -77.523

Trees and branches were down near Glendie.

Thunderstorm Wind, Stafford

When
May 15, 6:56 PM EST
Where
Stafford County, 0.94 mi SSE of Glendia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.387, -77.524

A tree was blocking the roadway near Kettering.

Hail, Stafford

When
May 15, 6:57 PM EST
Where
Stafford County, 1.07 mi S of Glendia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.385, -77.527

Half dollar sized hail was reported near Glendie.

Hail, Stafford

When
May 15, 6:57 PM EST
Where
Stafford County, 1 mi SSE of Glendia
Measured
1 in hail
Reported by
Public
Coordinates
38.386, -77.525

Quarter sized hail was reported near Glendie.

Hail, Stafford

When
May 15, 6:58 PM EST
Where
Stafford County, 0.98 mi SSE of Glendia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.387, -77.523

Half dollar sized hail was reported near Glendie.

Thunderstorm Wind, Stafford

When
May 15, 6:58 PM EST
Where
Stafford County, 0.98 mi SSE of Glendia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.387, -77.523

Trees were down near Glendie.

Hail, Stafford

When
May 15, 6:58 PM EST
Where
Stafford County, 0.91 mi SSE of Glendia
Measured
1 in hail
Reported by
Public
Coordinates
38.388, -77.523

Quarter sized hail was reported near Glendie.

Hail, Stafford

When
May 15, 6:58 PM EST
Where
Stafford County, 0.99 mi SSE of Glendia
Measured
1 in hail
Reported by
Public
Coordinates
38.387, -77.523

Quarter sized hail was reported near Glendie.

Thunderstorm Wind, Stafford

When
May 15, 6:58 PM EST
Where
Stafford County, 1.06 mi SE of Glendia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.388, -77.518

A tree was uprooted near Glendie.

Thunderstorm Wind, Stafford

When
May 15, 7:05 PM EST
Where
Stafford County, 1.29 mi WNW of Brooke
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.385, -77.443

Two trees were down near the intersection of Jefferson Davis Highway and Perchwood Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383498, 383500, 383505, 383510, 383502, 383503, 383504, 383507, 383513, 383514, 383516, 383508.